Texas, 2009

Drought in Texas, July 1 to 7, 2009

July 1 to 7, 2009 · NWS LUB · 1 event in 1 county or zone

Following a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through much of spring 2009, especially over the southern Rolling Plains. As a result, Severe (D2) to Extreme (D3) drought conditions developed by January 2009 and persisted through May 2009.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through much of spring 2009, especially over the southern Rolling Plains. As a result, Severe (D2) to Extreme (D3) drought conditions developed by January 2009 and persisted through May 2009. At the beginning of June, Severe (D2) conditions were still ongoing over Kent and King Counties, and Extreme (D3) drought was in place over Stonewall County.

Beneficial rainfall totals of one to four inches improved moisture conditions over the southern Rolling Plains during late June, and by the first week of July, long-term rainfall deficits improved to near 70% of climatological normal values. Thus the U.S. Drought Monitor indicated an end of Severe (D2) drought over Stonewall County by the 7th.

Improved agricultural conditions were noted in early July, thanks to an increased frequency of convective wetting rains. State agricultural officials continue to estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land used for cotton production.

Although no new economic and agricultural losses were incurred in July, the total economic impact across the South Plains region for the entirety of the 2009 drought were estimated to be near $26 million dollars. Most of these losses are attributed to approximately 750,000 acres of dryland cotton that never germinated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 PM CDT TUE JUN 30 2009

.AVIATION...
MOIST LOW LEVELS WITH LIGHT WINDS SETTING IN OVERNIGHT. WEAKENING
OUTFLOW FROM EARLIER STORMS NEAR KCDS WILL BE PUSHING CLOSE TO
KLBB BEFORE WEAKENING LATER TONIGHT. HOWEVER...ENOUGH REASON TO
MAINTAIN AT LEAST A RISK FOR LIGHT FOG AT KLBB BY DAYBREAK.
OTHERWISE DO NOT SEE ANY FURTHER OPPORTUNITY FOR STORM CHANCES
OVERNIGHT WITH VFR DOMINATING. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 524 PM CDT TUE JUN 30 2009/

AVIATION...
DRY AIRMASS HAS MOVED IN...AS VIEWED BEST BY THE WATER VAPOR
SATELLITE. EARLIER SHOWERS NEAR KLBB NOW WELL TO THE SOUTH...WHILE
ISOLATED SHOWERS AND -TSRA IN THE PANHANDLE SHOULD BE MOSTLY
WEAKENING AS THEY DRIFT SOUTH OR SOUTHWEST OFF WEAK CONVERGENCE IN
THAT AREA AND INTO DRIER SINKING AIRMASS. LOW RISK OF LIGHT FOG AT
KLBB NEAR SUNRISE WAS RETAINED FOR THE 00Z TAF PACKAGE. RMCQUEEN

PREV DISCUSSION... /ISSUED 247 PM CDT TUE JUN 30 2009/

SHORT TERM...
DRIER MID/UPPER LEVEL AIR WORKING ITS WAY INTO THE FCST AREA FROM
THE NORTH PER WATER VAPOR IMAGERY AND AS MODELS HAVE BEEN SUGGESTING
WOULD HAPPEN. BULK OF THE PRECIPITATION HAS WORKED SOUTHWARD INTO
THE PERMIAN BASIN AND BIG COUNTRY WHILE SOME ISOLATED SHOWERS AND
STORMS CONTINUE TO GO UP ALONG OUTFLOW BOUNDARIES ACROSS THE SWRN
QUARTER OF THE FCST AREA. EXPECT THIS TREND TO CONTINUE WITH THE
BEST CHANCE FOR ADDITIONAL PRECIP EARLY THIS EVENING BEING ACROSS
THE EXTREME SRN PART OF THE FCST AREA AND CHANCES QUICKLY DECREASING
TO THE NORTH.

DEEP LAYER MOISTURE TO BE PUSHED SOUTH OF THE FCST AREA WEDNESDAY
WHILE MID LEVEL HIGH PRESSURE WILL ATTEMPT TO BUILD OVERHEAD. CANNOT
RULE OUT AN ISOLATED SHOWER OR STORM WITH AFTN HEATING IN THIS
PATTERN...BUT CHANCES SEEM BELOW MENTION AND WILL MAINTAIN SUB-15
PCT POPS THROUGH WEDNESDAY. TEMPS SHOULD BEGIN TO REBOUND WITH MORE
INSOLATION AND DRIER AIR THROUGH THE DEPTH OF THE TROPOSPHERE...
ALTHOUGH DEW POINT TEMPS A LITTLE HIGHER THAN SEASONAL NORMS SHOULD
PERSIST GIVEN LIGHT SELY LOW LEVEL FLOW AND RESIDUAL MOISTURE FROM
RECENT RAINFALL. GIVEN THAT EXPECTATION WILL SHY AWAY FROM THE
WARMER MAV NUMBERS AND PREFER A BLEND OF MAV AND MET.

LONG TERM...
SYNOPSIS...
UPPER LEVEL HIGH AND ATTENDANT RIDGE EXTENDING INTO THE CENTRAL
CANADIAN PRAIRIES WILL SHIFT EWRD AND FLATTEN THROUGH FRIDAY WITH AN
UL TROUGH AFFECTING THE REGION LATE SUNDAY INTO MONDAY BEFORE RIDGE
ACROSS CENTRAL CONUS RE-ESTABLISHES ITSELF INTO MID WEEK.

DISCUSSION...
NOT MANY CHANGES TO INHERITED PACKAGE ASIDE FROM BUMPING POPS OVER
THE WEEKEND INTO EARLY NEXT WEEK. RIDGE ACROSS CENTRAL CONUS
CONTINUES TO FLATTEN INTO THE WEEKEND WITH DETAIL DIFFERENCES
BETWEEN THE ECM/GFS REGARDING AMPLITUDE REDUCTION OF SAID FEATURE.
DRIER CONDITIONS ARE EXPECTED WED-THU BEFORE WEAK FRONT APPROACHES
THE AREA FROM THE NORTH FRIDAY MORNING. THE NAM IS MOST AGGRESSIVE
WITH THIS FRONT WITH OTHER GUIDANCE SUGGESTING IT WILL STALL
NORTH OF THE AREA AND THEN SINK SLOWLY SWRD THROUGH THE WEEKEND
GIVING A CHANCE OF TSRA SATURDAY NIGHT THROUGH MONDAY AS MONSOONAL
MOISTURE WRAPS AROUND THE WRN PERIPHERY OF UL HIGH. HAVE GONE WITH
THE LESS AGGRESSIVE SOLUTION FOR NOW DELAYING MOST PRECIP UNTIL
SATURDAY AFTN. GUIDANCE DIVERGES IN UL FLOW SOLUTIONS EARLY NEXT
WEEK LEAVING CONSIDERABLE UNCERTAINTY WITH THE FCST THROUGH THE
END OF THE PERIOD AND HAVE THUS EDGED TOWARD CLIMATOLOGICAL
NORMS. 26

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  92  64  93  66 /  30  10  10  10  20
TULIA         65  92  65  93  66 /  30  10  10  10  10
PLAINVIEW     66  91  66  93  68 /  20  10  10  10  10
LEVELLAND     67  92  67  95  68 /  20  10  10  10  10
LUBBOCK       67  93  69  95  70 /  20  10  10  10  10
DENVER CITY   67  91  68  94  69 /  20  10  10  10  10
BROWNFIELD    67  90  69  94  70 /  20  10  10  10  10
CHILDRESS     71  97  70  99  72 /  30  10  10  10  10
SPUR          69  93  71  96  73 /  20  10  10  10  10
ASPERMONT     71  97  72  99  74 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Jun 30, 4:58 AM CST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT TUE JUN 30 2009

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORM ACTIVITY IS EXPECTED TODAY ACROSS THE OUTLOOK AREA. THE
ACTIVITY IS EXPECTED TO BE ISOLATED ACROSS THE NORTHERN HALF OF THE
AREA AND MORE SCATTERED ACROSS THE SOUTH. OWING TO A VERY MOIST
ATMOSPHERE WITH LIMITED INSTABILITY AND LIGHT WINDS...THE MAIN
THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL...WHICH MAY CAUSE
SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 7:09 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CDT TUE JUN 30 2009

TXZ022>024-010130-
CASTRO TX-SWISHER TX-BRISCOE TX-
809 PM CDT TUE JUN 30 2009

...STRONG THUNDERSTORM OUTFLOW WINDS APPROACHING BRISCOE...
SWISHER...AND CASTRO COUNTIES...

AT 806 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORM OUTFLOW WINDS FROM 30 MILES NORTH OF DIMMITT
TO 10 MILES NORTH OF HAPPY...AND 30 MILES NORTH OF SILVERTON...
MOVING TO THE SOUTH AT 25 MPH.

WIND GUSTS FROM 45 TO 55 MPH SHOULD BE EXPECTED AS THIS STRONG
OUTFLOW WIND GUST MOVES INTO THE AREA...ALONG WITH AREAS OF REDUCED
VISIBILITIES FROM BLOWING DUST.

STRONG THUNDERSTORMS MAY FOLLOW THE WINDS BY ABOUT 30 MINUTES AND
DROP A QUICK QUARTER OF AN INCH OF RAIN AND SMALL HAIL IN SOME AREAS.

MOTORISTS SHOULD BE CAUTIOUS OF LOCALLY SHARPLY REDUCED VISIBILITIES
FROM THE BLOWING DUST. CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA
FOR OTHER UPDATES AND POSSIBLE WARNINGS.

LAT...LON 3475 10118 3469 10120 3448 10152 3439 10182
      3446 10213 3467 10245 3476 10242
TIME...MOT...LOC 0100Z 016DEG 23KT 3512 10219 3495 10197
3488 10165 3497 10134 3513 10112

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Stonewall

When
July 1, 12:00 AM CST to July 7, 12:00 AM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187129.